Wyoming, 2011

Winter Storm in Wyoming, February 19 to 20, 2011

February 19 to 20, 2011 · NWS UNR · 3 events in 3 counties and zones

A strong winter storm moved across the Rockies and Northern Plains, bringing heavy snow to extreme northeastern Wyoming. The heaviest snow fell across northern Campbell and Crook Counties and the Wyoming Black Hills, where five to nine inches of snow were reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong winter storm moved across the Rockies and Northern Plains, bringing heavy snow to extreme northeastern Wyoming. The heaviest snow fell across northern Campbell and Crook Counties and the Wyoming Black Hills, where five to nine inches of snow were reported. Gusty northwest winds produced areas of blowing snow and greatly reduced visibilities at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 19, 8:39 PM MST, 21 minutes earlier.

Area forecast discussion, Feb 19, 8:39 PM MST, 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
839 PM MST SAT FEB 19 2011

.DISCUSSION...WATER VAPOR SHOWS DEEP UPPER LOW OVER THE FAR SWRN
US WITH ENERGY ROTATING NEWD THRU THE ROCKIES AND INTO THE NRN
PLAINS. SFC ANALYSIS SHOWS DEEPENING SFC LOW OVER ERN CO. LEAD
SHORT WAVE HAS BEEN PRODUCING RADAR ECHOES ACRS OUR CWFA THIS
EVE...BUT NOT MUCH OF THIS ACTIVITY HAS BEEN REACHING THE GROUND
AT LEAST AT LOWER ELEVATIONS...BUT IT HAS BEEN USEFUL IN
MOISTENING THE AMS EVEN FURTHER. WATER VAPOR/IR IMAGERY DOES SHOW
STRONG DIFFLUENT FLOW HEADING THRU THE CNTRL ROCKIES AHEAD OF
THE NEXT SHORT WAVE...WITH EVEN SOME LIGHTNING ACRS CO. PCPN WITH
THIS WAVE WDSPRD ACRS CO AND LIFTING THRU SRN CO AND SWRN NEB.
THIS PCPN WILL CONTINUE TO LIFT NEWD AND SPREAD ACRS OUR ZONES
MAINLY AFT MIDNIGHT. STRONG 850-700MB THETA-E ADVECTION AND SOME MUCAPE
WILL ALLOW FOR SOME CONVECTIVE PCPN ACRS OUR CWFA LATER TONIGHT
AND COULD PROVIDE FOR SOME VERY EFFICIENT SNOW RATES SO WILL ADD
HEAVY SNOW WORDING TO FCST. FCST PROFILES STILL SUGGEST SOME
IP/FZRA POSSIBLE MAINLY ACRS OUR SCNTRL SD ZONES LATE TONIGHT.
SNOW...HEAVY AT TIMES...WILL CONTINUE THRU THE DAY ON SUNDAY WITH
700MB LOW TRACKING EWD ALONG THE SD/NEB BORDER.

ONLY SOME MINOR MODS TO THE FCST. HAVE RAISED SNOWFALL TOTALS
SLIGHTLY ACRS NERN WY WITH THE POTENTIAL FOR CONVECTIVE SNOWS
LATER TONIGHT...AND HAVE ADDED HEAVY SNOW WORDING TO THE ENTIRE
CWFA LATER TONIGHT AND MUCH OF THE DAY ON SUNDAY. WILL NOT MAKE
ANY CHANGES TO THE CURRENT HEADLINES AT THIS TIME. BEST CHANCE FOR
BLIZZARD CONDITIONS EXPECTED ACRS SCNTRL SD...BUT WITH 850MB WINDS
ONLY IN THE 25-30KT RANGE FURTHER TO THE WEST WILL NOT UPGRADE
ANY OF OUR WINTER STORM WARNINGS AT THIS TIME.

&&

AVIATION...WIDESPREAD IFR/LIFR CONDITIONS WILL DEVELOP TONIGHT AND
CONTINUE THRU THE DAY ON SUNDAY AS A MAJOR SNOW STORM CROSSES THE AREA.

&&

.PREV DISCUSSION... /ISSUED 333 PM MST SAT FEB 19 2011/

DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER
NORTHERN UT...WITH ANOTHER LOW BEGINNING TO DEVELOP ACROSS
NORTHEAST CO. FRONTAL BOUNDARY NOW STRETCHES FROM SOUTHEAST SD
INTO NORTHERN NEB AND CENTRAL WY. UPPER LEVEL LOW IS NOW OVER
NORTHERN CA...WITH STRONG WAVE OF ENERGY MOVING NORTHEASTWARD
AHEAD OF THE LOW ACROSS THE ROCKIES AND INTO THE HIGH PLAINS.
SKIES ARE CLOUDY ACROSS THE AREA WITH SOME SNOW STARTING TO PUSH
INTO NORTHEASTERN WY AND SOUTHWESTERN SD WITH INITIAL WAVE. SOME
PATCHY FLURRIES AND LIGHT FREEZING DRIZZLE HAVE MOSTLY DISSIPATED
ACROSS WEST CENTRAL AND SOUTH CENTRAL SD. TEMPS ARE IN THE TEENS
AT MOST LOCATIONS WITH LIGHT NORTH TO NORTHEAST WINDS.

MAIN CHANGE TO GOING FORECAST WAS TO CHANGE WINTER STORM WARNING
TO A BLIZZARD WARNING ACROSS TODD...MELLETTE...AND TRIPP COUNTIES
FOR LATE TONIGHT THROUGH SUNDAY EVENING. WINDS WILL BE STRONGEST
IN THIS AREA ON SUNDAY...20 TO 30 MPH WITH GUSTS TO AROUND 40
MPH...WHICH WILL COMBINE WITH HEAVY SNOW TO PRODUCE BLIZZARD
CONDITIONS AT TIMES. NEAR BLIZZARD CONDITIONS WILL BE POSSIBLE AT
TIMES FURTHER WEST ACROSS THE WESTERN SD PLAINS WITH 15 TO 25 MPH
WINDS ANTICIPATED ON SUNDAY. WILL HAVE TO WATCH FUTURE MODEL RUNS
TO SEE IF WINDS ARE FORECAST TO BE STRONGER FURTHER WEST INTO
WESTERN SD.

OTHERWISE...SNOW WILL INCREASE IN COVERAGE AND INTENSITY THIS
EVENING...ESPECIALLY DURING THE OVERNIGHT. LOW LEVEL PROFILES
SUPPORT SOME MIXED PCPN...ESPECIALLY SLEET...OVER SOUTH CENTRAL
SD TONIGHT...BEFORE CHANGING TO ALL SNOW BY MORNING. COULD SEE
SOME SLEET ACCUMULATION TOWARD TRIPP CO OVERNIGHT. SNOW WILL BE
HEAVIEST LATE THIS EVENING THROUGH SUNDAY MORNING AS STRONGEST
WAVE CROSSES AND OVERRUNNING PCPN INTENSIFIES. DENDRITIC GROWTH
WILL BE FAIRLY OPTIMAL FOR SNOW TO ACCUMULATE QUICKLY IN MANY
AREAS...AT LEAST BEFORE THE WIND INCREASES. LOWS WILL BE IN THE
SINGLE DIGITS AND TEENS...COLDEST ACROSS THE NORTH. TEMPS WILL NOT
BUDGE MUCH ON SUNDAY. SNOW SHOULD BEGIN TO GRADUALLY TAPER OFF
FROM WEST TO EAST LATER SUNDAY AFTERNOON INTO SUNDAY NIGHT.

SNOW AND WIND WILL DECREASE SUNDAY EVENING WITH...SNOW GENERALLY
OVER BY 06Z. COLD TEMPS WILL BE IN PLACE WITH WIND CHILLS BELOW
ZERO SUNDAY NIGHT INTO MONDAY MORNING. PARTLY CLOUDY SKIES ARE
EXPECTED ON MONDAY WITH COLD TEMPS ACROSS THE SD PLAINS. SOME
MILDER AIR WILL TRY TO BUILD BACK INTO SOUTHERN AND WESTERN
PORTIONS OF THE CWA...WITH HIGHS INTO THE 20S. SINGLE DIGITS AND
TEENS ARE EXPECTED ELSEWHERE.

EXTENDED...GFS/ECMWF SHOW UPPER TROF DIGGING ACROSS NORTHWESTERN
U.S. FOR THE END OF THE WEEK...ALLOWING ARCTIC AIRMASS TO SURGE INTO
NORTHERN PLAINS. GFS ENSEMBLE SHOWS TIMING DIFFERENCES IN ARCTIC
AIR...RANGING FROM EARLY MORNING TO LATE EVENING RESULTING IN
WIDESPREAD OF HIGH TEMPERATURE FORECAST. ECMWF BRINGS ARCTIC FRONT
THROUGH MID DAY. SNOW COVER FROM SNOW STORM TONIGHT/TOMORROW SHOULD
LIMIT FULL MIXING. HAVE TRENDED TOWARDS LOWER END OF HIGHS FOR
WEDNESDAY...ESPECIALLY ACROSS NORTHWEST SOUTH DAKOTA.

GEFS/ECMWF GIVES HIGH CONFIDENCE IN WELL BELOW AVERAGE TEMPERATURES
FOR THUR/FRI WITH 850MB TEMPERATURES OF -15C TO -25C AND 1035+MB
HIGH SLIDING ACROSS THE AREA. WITH SOME ISENTROPIC LIFT OVER ARCTIC
AIR...WILL KEEP CHANCE OF SNOW IN FORECAST.

BIG DIFFERENCE NEXT WEEKEND WITH GFS/GEFS FAVORING A TROF OVER
WESTERN U.S. WHILE ECMWF HAS TROF OFF WEST COAST AND NORTHWEST FLOW
OVER NORTHERN PLAINS. EVEN THOUGH THERE IS A LARGE DIFFERENCE IN
500MB HEIGHTS...BOTH MODELS KEEP ARCTIC HIGH OVER THE PLAINS AND
ONLY HAVE SMALL DIFFERENCE IN 850MB TEMPERATURES. WILL CONTINUE
WITH BELOW AVERAGE TEMPERATURES INTO NEXT WEEKEND.

AVIATION...WIDESPREAD IFR CIGS AND IFR/LIFR VSBY TONIGHT AND SUNDAY
AS MAJOR SNOW STORM AFFECTS THE AREA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 11 PM MST SUNDAY FOR BENNETT-BUTTE-
     CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
     HARDING-HERMOSA FOOT HILLS-JACKSON-NORTHERN BLACK HILLS-
     NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO
     PLAINS-PERKINS-RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-
     SOUTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS-
     STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

     BLIZZARD WARNING UNTIL MIDNIGHT CST SUNDAY NIGHT FOR MELLETTE-
     TODD-TRIPP.

WY...WINTER STORM WARNING UNTIL 5 PM MST SUNDAY FOR NORTHEASTERN
     CROOK-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
     WESTON-WYOMING BLACK HILLS.

&&

JOHNSON
Hazardous weather outlook, Feb 19, 3:39 PM MST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MST SAT FEB 19 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
339 PM MST (439 PM CST) SAT FEB 19 2011

...BLIZZARD WARNING LATE TONIGHT AND SUNDAY FOR SOUTH CENTRAL SOUTH
   DAKOTA...
...WINTER STORM WARNING TONIGHT AND SUNDAY FOR NORTHEASTERN WYOMING
   AND WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING STORM SYSTEM WILL BRING SNOW TO THE AREA BY EARLY
THIS EVENING...WITH THE SNOW CONTINUING THROUGH THE NIGHT. A PERIOD
OF FREEZING RAIN OR SLEET IS LIKELY ACROSS SOUTH CENTRAL SOUTH DAKOTA
TONIGHT. SNOW WILL BECOME HEAVY LATE TONIGHT. NORTHERLY WINDS WILL
INCREASE LATE TONIGHT AND PRODUCE AREAS OF BLOWING SNOW ACROSS MOST
OF THE SOUTH DAKOTA PLAINS. SNOW ACCUMULATIONS OF 3 TO 6 INCHES ARE
LIKELY BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW...HEAVY AT TIMES...WILL CONTINUE INTO SUNDAY AFTERNOON AND
THEN DIMINISH SUNDAY EVENING. BRISK NORTHERLY WINDS WILL PRODUCE
AREAS OF BLOWING SNOW ACROSS THE SOUTH DAKOTA PLAINS. STRONGER WINDS
OVER SOUTH CENTRAL SOUTH DAKOTA WILL CREATE BLIZZARD CONDITIONS AT
TIMES. ADDITIONAL SNOW ACCUMULATIONS OF 3 TO 8 INCHES ARE LIKELY IN
MOST AREAS BY SUNDAY EVENING...HEAVIEST AMOUNTS EAST OF THE BLACK
HILLS.

THERE IS A CHANCE OF SNOW ON THURSDAY AND FRIDAY AS ANOTHER SURGE OF
ARCTIC AIR IS EXPECTED TO MOVE INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northern Campbell

When
February 19, 9:00 PM MST to February 20, 6:00 PM MST
Where
Northern Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Western Crook

When
February 19, 9:00 PM MST to February 20, 6:00 PM MST
Where
Western Crook forecast zone
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Storm, Wyoming Black Hills

When
February 19, 9:00 PM MST to February 20, 8:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283658, 283659, 283660.